Hail, Johnston
- When
- May 9, 2:52 PM EST
- Where
- Johnston County, 0.89 mi SW of Lowell Mill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.560, -78.180
Two rounds of severe thunderstorms moved across the northern and central Coastal Plain and the northeast Piedmont of North Carolina during the afternoon and evening hours on May 9th. The storms produced both large hail and wind damage across about a half dozen counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Two rounds of severe thunderstorms moved across the northern and central Coastal Plain and the northeast Piedmont of North Carolina during the afternoon and evening hours on May 9th. The storms produced both large hail and wind damage across about a half dozen counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 9, 2:06 PM EST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 303 PM EDT Tue May 9 2023 .SYNOPSIS... A cold front will drop south across North Carolina through this evening. High pressure over the Great Lakes will build into the OH Valley and mid-Atlantic on Wednesday and off the coast Wednesday night. && .NEAR TERM /THROUGH TONIGHT/... As of 303 PM Tuesday... ...Severe thunderstorm watch in effect for portions of the northern Piedmont and Coastal Plain from 3 to 10 pm tonight... Sfc analysis this afternoon depicted a quasi-stationary front draped across NE NC up into the Richmond, VA vicinity. Further north, showers and a few storms have started to fire across central VA associated with a passing upper level short wave currently traversing the PA/MD vicinity. Here across central NC, mostly nwly sfc flow continues this afternoon, as dew points have remained mostly in the lower 60s. Areas east of US-1 have observed some destabilization over the past several hours. Expect this to continue, with MLCAPE forecast to reach ~500 to 1000 J/kg by mid-afternoon. CAMs continue to pinpoint the highest coverage in storms across the northern Coastal Plain associated with the southwestward collapse of the aforementioned front. Storms in this area will have access to the strongest deep layer shear (30 to 40 kts) and thus best chance to potentially organize. Additionally, increasing effective SRH along the leading edge of the advancing cold front could induce a few super-cellular structures in this vicinity as well. However, forecast hodographs are not overly curved, and thus still believe the main threats from any severe storms this afternoon would be hail and damaging wind gusts (DCAPE in this vicinity will increase to ~1000 J/kg). For those in the Triangle vicinity, a remnant outflow boundary from this morning's mountain convection has migrated just to the north. This boundary will also force scattered thunderstorms over the next several hours. Any storm in this vicinity could also become strong to severe and potentially produce hail and damaging wind gusts. For those across the western Piedmont, a few scattered showers/storms may develop, however, deep-layer shear will not be as strong in this vicinity, and thus storms may struggle to deepen/organize. Any lingering showers/storms this evening will mostly push east of the area by ~03Z. Overnight lows will cool off a bit into the upper 40s (NE) to mid 50s (SW) as the aforementioned cold front pushes through the area overnight. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 150 PM Tuesday... With mid and upper level ridging across the Deep South/MO Valley and a trough across New England, central NC will be under the influence of a northwest flow aloft. The cold front moving across NC this evening will stretch from west to east across AL and GA around daybreak Wednesday. Cool and dry surface high pressure centered across OH/PA on Wednesday morning will shift southeast across the mid-Atlantic and move off the Carolina coast by Thursday night. This will result in fair weather and noticeably cooler temperatures with highs in the mid to upper 70s which is about 1 to 4 degrees below average. Other than a few mid or high clouds, skies will be mainly clear on Wednesday and Wednesday night. With light winds and a dry air mass on Wednesday night, expect good radiational conditions. Have undercut guidance on Wednesday night with forecast lows in the upper 40s to lower 50s, some of the typically colder spots will have lows in the mid to possibly lower 40s. -Blaes && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 225 PM Tuesday... The upper air pattern at the start of the long term period will feature a mid and upper level ridge extending from FL northwest into the TN and OH Valleys. The ridge axis will shift east a bit and will extend just west of the southern Appalachians on Friday morning. The closed upper low across TX this afternoon will open up, ride around the ridge and approach the southern Appalachians on Friday night. This pattern will support generally fair weather across central NC but with a varying and increasing amount of mid and high clouds. There is a small chance that some convection across the OH and TN Valleys on Friday could make it into the western Piedmont before diminishing on Friday night. Highs in the upper 70s to lower 80s on Thursday will warm into the lower to mid 80s on Friday. Lows will range in the mid 50s to around 60 both nights. The forecast becomes less clear for the weekend into early next week but a somewhat more unsettled pattern appears to be developing but it is not clear how unsettled it will turn out to be. The upper level ridge axis relaxes a bit over the weekend allowing the main westerlies to shift south and a series of mid and upper level troughs to move across the region. A cold front enhanced by the initial short wave trough approaches from the north late Saturday supporting a chance of showers/storm across the northern half of the area late Saturday afternoon and Saturday night with dry conditions across the south. The front will likely linger just to the north on Sunday as a warm front before another front sweeps southeast across the area on Monday and south of the region on Tuesday. Still difficult to provide details but in general, a limited threat of showers and storms across the north on Saturday and Saturday night, better albeit mid range chance PoPs areawide on Sunday into Monday with limited PoPs across the south on Tuesday. Highs on Saturday will warm into the upper 80s to around 90 and the mid 80s near the VA border on Sunday to the lower 90s across the south on Sunday. Highs will range a great deal on Monday but dependent on the placement of the front with a best guess of highs near 80 near the VA border to the lower 90s near the SC border. Cooler areawide on Tuesday with highs in the lower to mid 80s. -Blaes && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 111 PM Tuesday... VFR conditions are expected to continue for much of the 24 hr TAF period. However, showers and a few storms will be possible this afternoon/early evening which could cause brief sub-VFR conditions primarily at KRWI/KRDU/KFAY. A stray shower or storm could form in the vicinity of KINT/KGSO, but overall, the storm threat appears better further east. Sfc flow will turn nely late tonight as a backdoor cold front pushes across the area through tomorrow morning. Models have hinted at both 1) a few hour surge in nely sfc flow (15 to 20 kt gusts) and 2) a brief period of potential MVFR ceilings primarily at KRWI/KFAY/KRDU. However, any lingering MVFR ceilings will quickly scattered out as drier air advects into our area through early Wednesday morning. Outlook: VFR conditions are expected Wednesday afternoon through Saturday. The chance for showers/storms and associated sub-VFR conditions then return Sunday and Monday as another front arrives. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Luchetti SHORT TERM...Blaes LONG TERM...Blaes AVIATION...Luchetti
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 304 PM EDT Tue May 9 2023 NCZ007-021>025-038>040-073>077-083>086-088-101000- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland- Hoke-Cumberland- 304 PM EDT Tue May 9 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. A few storms through this evening could become strong, with isolated wind gusts over 40 mph and pea sized hail, mainly along and east of Highway 1. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through mid evening. NCZ008>011-026>028-041>043-078-089-101000- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Wayne-Sampson- 304 PM EDT Tue May 9 2023 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Raleigh NC
253 PM EDT Tue May 9 2023
NCZ010-011-026>028-041>043-078-092000-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Warren NC-Wake NC-
Halifax NC-Wayne NC-Wilson NC-
253 PM EDT Tue May 9 2023
...Scattered thunderstorms will continue to develop and become more
numerous across Wake, Franklin, Nash counties and the spread into
Edgecombe, Wilson, and Johnston counties through 400 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm just
east of Raleigh and near Nashville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raleigh, Rocky Mount, Tarboro, Nashville, Louisburg, Wilson, Wake
Forest, Zebulon, Scotland Neck and Elm City.
This includes the following highways...
Interstate 95 between Mile Markers 105 and 159.
LAT...LON 3609 7730 3600 7741 3590 7734 3582 7735
3583 7739 3581 7742 3580 7747 3557 7782
3544 7783 3577 7862 3594 7855 3613 7840
3628 7806 3624 7738 3621 7738 3617 7729
TIME...MOT...LOC 1852Z 290DEG 30KT 3583 7850
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BLAESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 SSW WENDELL 35.73N 78.39W
05/09/2023 E0.70 INCH JOHNSTON NC AMATEUR RADIO
HAIL LASTED APPROXIMATELY 10 MINUTES.
&&
GREENThe Raleigh/Durham radar (KRAX), 30 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Trees were reported down in the Macon area.
Trees were reported down on power lines along Jeremiah Church Road.
Quarter size hail was reported near the intersection of North Carolina Highway 42 and Bridgersville Road.
Numerous trees were reported down across the county.
Damaging winds damaged a roof on a mobile home along Wiggins Lake Road.
Power poles and power lines were blown down on North Carolina Highway 33.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096158, 1096159, 1096166, 1096160, 1096167, 1096161, 1096168, 1096169, 1096172.